Learn how to use Mayo Clinic Connect
Request an Appointment
I was wondering if we were more susceptible to getting sick than others since PMR is an autoimmune disease?
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.
A few weeks ago, I specifically asked my rheumatologist about Prednisone and PMR. Obviously it is a complicated question because PMR is a disease that results from an overly aggressive immune system. While the trigger is usually unknown, it is known that the adrenal glands produce too much cortisol (often but not always confirmed by blood tests). Prednisone at higher doses shuts down the adrenals, thereby reducing cortisol and “shutting down” the immune system. One of the reason to taper Prednisone is to gradually bring the adrenal glands back to work. At lower doses, probably 20 mg a day or less, (I found one study done in Europe that confirms that) the adrenals are back working (hopefully) so your immune system should be working normally by the time you wean off it. At 10 mg a day or less, you clearly are not at higher risk for Covid-19 by reason of Prednisone ingestion. HOWEVER, everyone is different and many of us have other risk factors, particularly age. So all posts encouraging social distancing and hand washing are right on as we don’t want to find out what a combination of Covid-19 and PMR will be like. (Caveat: i am not a doctor, but rather a lawyer with enough medical knowledge to be dangerous, so discuss with your provider) .
Jump to this post
Hello @pfafpa, Welcome to Mayo Clinic Connect. Thanks for sharing your experience with PMR. I've had PMR twice but it is currently in remission. I fall into the high risk group due to age and a few different autoimmune conditions so I'm trying to do my due diligence to maintain social distancing, washing my hands and all of the other tips being shared.
Are you currently on prednisone for PMR?
Hi, John. Yes, I’m currently on 3 mg of Prednisone, down from 40 when I was diagnosed in January of 2019. Twice before I had flares at 3 and had to go higher, but I’m doing well this time (6 weeks). I’ve had some odd side effects from the medication but PMR is well managed. I’m fortunate. Thanks for reaching out. I just discovered this group after following one in the UK for a year or so.
Hi @pfafpa ! I would say you are a lawyer with good instincts. My immune system is a bit wobbly too plus I’m old so I take the advice very seriously. That’s the best we can do!
This post contains the answer I have been looking for since Covid-19 appeared. That at less then 10 mg a day …are not at higher risk. So thanks for that. I will stick with my 2 g a day now and be able to do my laces up. Of course as you say there are many other risk factors each individual may have, but its one thing less to worry about. I like your comment about being a lawyer. It reminds me of my husband, who was a research chemist, in the way both professions have people who question and delve away at an issue or problem, and never rest until they find their answer. He was a danger to medical staff at times … at least his questioning drove them mad lol.
Hi @pfafpa. I'm happy you are doing well and have not had any flares over the last 6 weeks. You mentioned that you had some odd side effects from Prednisone. My grandfather experienced mood changes and other things, but I'm not sure of his dosage. If you are okay with sharing, what side effects have you experienced?
Kelly, while on 30-40 mg of Prednisone per day I would get a rash every evening. I tracked what I ate and drank but found no correlation. Eventually it faded with heavy antihistamines and lower Prednisone. I also developed extremely thin skin and terrible heartburn, both of which are known side effects. Finally I have had carpal tunnel symptoms lately, which can be caused by PMR although rare. I think the point is that each of us reacts differently to PMR and to heavy Prednisone. But thank God the latter does control the former! I have heard of mood changes while on heavy Prednisone or while weaning off it, but I have not experienced that.
The first time I had PMR, I developed elevated pressures in my eyes, a risk factor for glaucoma. After I was off prednisone, pressures returned to normal for 15 years, but I continue to be called “at risk for glaucoma “. Now PMR is back, prednisone is back so we will see if elevated pressures are back. This happened on less than 5 mg of prednisone, which ophthalmologist said can’t cause elevated pressures???? I also got low white blood cell count at about the same time I got PMR, which has persisted
Hello @elderdiana, thank you for the private message. I thought I would answer it in this discussion so that you can click the View & Reply button at the bottom of the email and it will take you to the discussion related to COVID-19 that may be helpful for answering your questions. You mentioned not receiving any emails from Connect for quite awhile. It might be that you are not following any discussions which would cause you not to receive any notifications. If that is the case, you can easily tell by going to the top of this discussion and see if you see +Following or +Follow. If you see +Following you are subscribed and should be getting email notifications. If not, just click on +Follow.
Here is the other discussion you made your last post in:
Medications for Temporal Arteritis/Giant Cell Arteritis (GCA) — https://connect.mayoclinic.org/discussion/temperol-arteritis-or-giant-cell-arteritis/
You can also click on your member name @elderdiana and it will take you to your Connect profile where you can scroll down and see all of your previous posts. If you ever get lost on where you posted something, this is an easy way to locate the discussion
I know you said that you want to get off methotrexate sooner because of the COVID-19 and the doctor wants you so taper slowly. Are you able to take precautions and maintain suggested COVID-19 precautions? You may be interested in viewing some of the videos on the Mayo Clinic News Network COVID-10 page here: https://newsnetwork.mayoclinic.org/category/covid-19/
Hello everyone, I hope you are all safe and keeping well from this coronavirus. I wanted to share my good news with you all, I am now prednisone free and have been for 5 weeks…Yahoo! It was a long struggle to get off the last 1mg but finally achieved it and now feeling relieved that I can be off this drug. Have had a little stiffness in my shoulders but not much and have been rubbing a CBD balm into the area which has helped. I wanted to know if anyone has had low blood pressure after taking prednisone and then coming off as mine has dropped quite a bit. Thank you to John and the people that have helped me in this group it certainly helped and answered alot of my questions. I wish you all the best with your wellbeing and prednisone journey. Love and light Linda
Hi Linda @lindapc, That's great news that you have been able to taper off of prednisone. I think a little stiffness is pretty normal. I also have high blood pressure and take medication for that but didn't notice any drop of my BP after tapering off of prednisone but others may be affected differently. Are you doing any exercises to help with the stiffness?
That's fantastic. Very satisfying for you. I have been on one and a half mg a day and tried to lower it but the PMR came back in left arm where I had an injury years ago by wrenching down continually on the gear stick (right hand drive) that my boys pulled up too hard. Too much of a wuss to put up with it so back to one and a half.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In